• Hi. It’s great to see you. Welcome!

    Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life. Amongst our membership there is a wealth of expertise that has been developed through having to deal with mental health issues.

    We are an actively moderated forum with a team of experienced moderators. We also have a specialist safety team that works extra hard to keep the forum safe for visitors and members.

    Register now to access many more features and forums!

Done something stupid

M

motherforsale

Member
Joined
Dec 4, 2018
Messages
7
Hi,
I am in my early twenties, and have previously had psychotic illnesses.

I lost my temper (with everything) and have gone off my meds cold turkey. (Cymbalta 90 and seroquel 400). No withdrawal symptoms other than very unpleasant physical ones. It’s been two weeks. I was fairly sick of the side effects which aren’t that bad in comparison to other anti-psychotic drugs. Now I can’t face going back to my meds.

I am not sleeping (2 hours per night max) unless I take a small amount of the seroquel, which I do maybe every other night.

I am hardly eating and have lost weight but nobody has noticed. I’ve had anorexia before.

I am completely managing and nobody suspects anything is wrong. I know I’m struggling but have had a lot of family drama recently too (a catalyst, obviously).

I don’t want my mental health team to know because I’m worried about them forcing me to do something, or contacting my parents. I live at home and my mum can be difficult.

I see my psychiatrist this week. Any thoughts? I just want to do things on my own
 
calypso

calypso

Well-known member
Admin
Moderator
Joined
Jan 5, 2011
Messages
43,510
Location
Lancashire
Hiya and :welcome: to the forum. Averaging only 2 hours of sleep a night is a recipe for disaster but I suspect you know that. Coming off these meds cold turkey is a dangerous thing to do in my opinion, but you have done it and survived it intact. I went off my Quetiapine cold turkey last year and ended up with a psychotic rebound effect and ended up back in front of the psychiatrist who understood why I did it (over sedation mainly) and put me on Aripiprazole which suits me just fine.

Why have you come off them? Was it the effect they had on you? I am also concerned about the lack of eating. I don't think you are very well at all from what you have written. I understand you want to do things your way, and I really do get that, but can't you do it with the psychiatric team and not on your own?

May I ask how old are you?
 
R

rosenstolz

New member
Joined
Dec 4, 2018
Messages
2
Hi,
i went off my meds cold turkey ( escitalopram and seroquel ) three months ago - didn't wanna go back on - and didn't tell psychiatrist. had an initial weight loss and physical "withdrawal" symptoms - but the insomnia was worst to cope with / i had to go on them again after 10 weeks because the combination of sleeplessness and the kicking-in of old unresolved mental "states" and "purer feelings" without seroqel is just a lot to cope with for body and mind.

i managed to get myself hooked off by using a reduction chart shortly after the retaking - as i had experienced the "withdrawal signs" it was easyer now "step - by - step".

But i did talk to my psychiatrist about it after the inital "cold turkey" ( who was not amused ) and gave myself time to cope with the insomnia by reducing stepwise.

Yet i might add: i am very insecure about psychotic signs - and would prefer taking seroquel, as i did experience a heavy rebound with temper problems and emotions when "cold-turkeying".

Hope that helps xx
 
M

motherforsale

Member
Joined
Dec 4, 2018
Messages
7
Thanks so much for responding, it helps to finally talk about it.

About the rebound psychosis - what is the time frame? I initially worried about this and the physical symptoms, but I am a worrier anyway. I also thought about the statistical likelihood of becoming unwell again? It’s been somewhere between 10 days and 2 weeks since I stopped - what’s the best thing to do?

The physical withdrawal - brain zaps, insomnia, nausea and palpitations are borderline unbearable - I thought of calling an ambulance the other night because it my heart rate must have been about 180 for about 20 minutes and it was really scary.

The side effects of the drugs were mainly endless fatigue, some weight gain and horrendous digestive problems (treated by the GP). I partly went cold turkey because I was desperately trying to lose weight, but I’ve now lost 6-7 kg (underweight BMI) and since nobody has said anything....I don’t know, I realise that’s part of the anorexic mindset. I can’t face the thought of eating more than one meal per day. I look in the mirror and feel huge.

I am perfectly functioning, no mood swings, energetic, rational...what to do? My therapist even commented on how well I was today. Sorry for all this writing, and thank you!
 
R

rosenstolz

New member
Joined
Dec 4, 2018
Messages
2
Hi there!

After i cut off the meds i initially felt quite stable - no mood swings and much "clearer" and energetic.

The sedative effect had been very strong - which is why i cut off initially.

Had very strong palpitations as well ( ...in a US bipolar forum someone described it as a "fear-window" which i could relate to - as if under seroquel what worries you is "pressed" into a smaller time frame throughout the day )

I used that image to mentally cope with heart racing after cutting off - as seroquel was out my "window" for anxiety and heart racing was "broader" now.

But there is some "chemical" side to it - meaning that usually my fearful thoughts are connected to my heart rate - ...and that after cutting the meds my heart was racing "on its own" for a while ...

The heart racing slowly wears off by time though...

Yet after about six weeks after dropping the meds i had to cope with a very sudden kicking in of fear and anxiety ( which always hides behind me throwing a bad tempered fit ) - my impression was that since the cutting off of seroqel i "subconciously" started remembering what had gripped my mind in the first place when i was prescribed - which lead to a "sudden rebound" six weeks after dropping the meds.

The feeling of being completely overwhelmed by "old fears in new boots" was very strong - and after struggling for 4 more weeks i went back to the meds.

...and into a step-by-step reduction...

Maybe a reduced dosage in trying to balance out body and mind could be worth a try if symptoms recurred?

...or even better now as to prevent them?

Even though i am somewhat grateful for having gone through that horrible experience of cutting off the meds suddenly in order to "gain back control", as it did give me a clearer view into the mechanisms of seroquel for my specific mindset, i could have been easier on myself by reducing ....

Hope that helps somehow and thanks for being able to share - it really does help to talk about it to those who "know" :).

xx
 
Top